Texas, 2007

Tornadoes and Hail in Texas, April 17, 2007

April 17, 2007 · NWS LUB · 11 events in 4 counties and zones

A potent middle and upper atmospheric storm system moved eastward over the west Texas South Plains on the 17th. This system resulted in the development of numerous thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A potent middle and upper atmospheric storm system moved eastward over the west Texas South Plains on the 17th. This system resulted in the development of numerous thunderstorms across the region. With abundant sunshine and heating that occurred early in the day beneath very cold mid-level temperatures aloft, steep vertical temperature lapse rates developed. With strong instability in place, thunderstorms developed rapidly around midday in the vicinity of a stalled frontal boundary that stretched from northwest to southeast across the region.|Thunderstorm updrafts were enhanced by the cold mid-level temperatures, and this made them efficient for stretching small circulations along the frontal boundary. This process, combined with complex storm interactions and multi-cell storm mergers, resulted in the development of at least six tornadoes across the South Plains region. All of the tornadoes were weak, but some damage did occur in Hale and Lubbock Counties, including within the city of Lubbock. The storms also produced large hail up to the size of ping pong balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 17, 3:01 AM CST, 7 hours 49 minutes earlier.

Area forecast discussion, Apr 17, 3:01 AM CST, 7 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
401 AM CDT TUE APR 17 2007

.SHORT TERM...
WARM ADVECTION IS CURRENTLY UNDERWAY ACROSS WEST TEXAS AS THE UPPER
LOW LOCATED OVER SOUTHEASTERN ARIZONA MOVES THIS WAY. MOISTURE
RETURN HAS BEEN OCCURRING BUT HAVE ONLY SEEN DEWPOINTS AT A FEW
LOCATIONS JUST BARELY MAKE IT OVER 50. LIFT WILL INCREASE OVER THE
AREA THROUGH THE DAY AS THE UPPER LOW PASSES ACROSS THE NORTHERN
PERMIAN BASIN. BEST LIFT WILL BE ACROSS THE NORTHEASTERN SIDE OF THE
LOW BRINGING THE BEST CHANCES FOR RAIN ACROSS AN AREA ALONG AND
NORTH OF A GUTHRIE TO FLOYDADA TO TULIA LINE THROUGH THE DAY.
SHOWERS WITH A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE MORNING THEN A BETTER CHANCE OF ALL THUNDER THROUGH THE
AFTERNOON AS THE COLD CORE OF THE LOW PASSES OVERHEAD AND INCREASES
LAPSE RATES. WILL LEAVE THE MENTION OF SEVERE FROM THE FORECAST FOR
NOW SINCE IT APPEARS WE WILL NOT SEE MUCH IN THE WAY OF HEATING.
HOWEVER CANT COMPLETELY RULE OUT A STORM OR TWO THAT COULD PRODUCE
SOME MARGINAL SIZE HAIL AS THE BEST SHEAR AND STEEPER LAPSE RATES
PASS OVERHEAD THIS AFTERNOON. WILL PLACE THIS ISOLATED CHANCE IN THE
HWO.

OTHERWISE HIGH TEMPERATURES WILL BE COOLER UNDER THE CLOUD COVER
AND AREAS OF RAINFALL. THIS WILL KEEP MOST AREAS IN THE 60S FOR
HIGHS. WARMEST AREAS SHOULD BE ACROSS THE SOUTHWESTERN CWA WERE
THEY COULD SEE A BIT MORE SUN AND A BRIEF PERIOD OF DOWNSLOPING
WINDS. TEMPERATURES WILL LIKELY FALL TO NEAR THE DEWPOINT TONIGHT
WITH SOME FOG POSSIBLE WHERE THE HEAVIEST RAINFALL OCCURS TODAY.
ISENTROPIC DOWNGLIDE AND A WEAK DOWNSLOPING SURFACE WIND WILL BE THE
LIMITING FACTORS SO WILL KEEP THE FOG PATCHY IN NATURE.

.LONG TERM...
THE AFOREMENTIONED UPPER LOW WILL BE WELL TO THE EAST BY WEDNESDAY
MORNING...WITH A SHORTWAVE RIDGE QUICKLY BUILDING OVERHEAD IN ITS
WAKE. THIS WILL ALLOW TEMPERATURES TO RECOVER TO NEAR SEASONAL
LEVELS. THEN WEST TO SOUTHWEST UPPER-LEVEL FLOW WILL ENSUE
OVERHEAD AS NEXT UPPER-LEVEL TROUGH EMERGES ACROSS THE NORTHERN
HIGH PLAINS THURSDAY. THE WESTERLY FLOW WILL INDUCE A SURFACE
TROUGH...PROMOTING BREEZY SOUTHERLY WINDS THAT WILL BEGIN TO DRAW
MOISTURE BACK INTO WEST TEXAS. A DRYLINE WILL OSCILLATE ACROSS THE
AREA TO CLOSE OUT THE WORK WEEK AND BEGIN THE WEEKEND. ALTHOUGH
THE DRYLINE COULD POP AN ISOLATED STORM ANY AFTERNOON ...UPPER-
LEVEL SUPPORT DOES NOT REALLY INCREASE UNTIL SATURDAY. THUS...HAVE
LEFT POPS BELOW MENTIONABLE LEVELS UNTIL SATURDAY WHEN AN
APPROACHING TROUGH WILL PROVIDE GREATER FORCING. THERE IS STILL
SOME VARIABILITY ON THE EXACT PATH OF THE SATURDAY STORM...BUT
MODELS GENERALLY SUPPORT THE TROUGH PASSING TO THE NORTH OF THE
CWFA...WITH TIGHT HEIGHT GRADIENT MOVING THROUGH...MEANING A WIND
POTENTIAL...INCREASED FIRE WEATHER CONCERNS WEST OF THE DRYLINE
AND POSSIBLE STRONG/SEVERE STORMS ALONG AND EAST OF THE DRYLINE.
WILL MENTION VARIOUS POSSIBLE HAZARDS IN THE HWO. TEMPERATURE
WILL REMAIN AT OR ABOVE NORMAL TO CLOSE OUT THE WEEKEND AND BEGIN
NEXT WEEK. THERE IS ANOTHER POTENTIAL STORM ON THE SCOPE FOR NEXT
MONDAY/TUESDAY. HAVE NOT INSERTED MENTIONABLE POPS GIVEN
UNCERTAINTIES AT DAY 7/8 TIME-FRAME...BUT IT IS ALSO SOMETHING TO
WATCH.

FIRE WEATHER...
ELEVATED FIRE DANGER EXPECTED FOR SATURDAY...MAINLY OVER WESTERN
SECTIONS OF THE SOUTH PLAINS AS VERY DRY AIR MOVES INTO THE AREA
BEHIND A DRY LINE THAT IS EXPECTED TO DEVELOP NEAR THE NEW MEXICO
BORDER AND MOVE EASTWARD DURING THE DAY. ALSO A STRONG UPPER LEVEL
DISTURBANCE IS EXPECTED TO MOVE ACROSS THE CENTRAL ROCKIES AND
PRODUCE WINDS AT THE 20 FOOT LEVEL IN THE 15 TO 25 MPH RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66  41  78  44  77 /  30  10   0  10   0
TULIA         62  42  73  44  79 /  60  10   0  10  10
PLAINVIEW     63  42  74  49  81 /  50  10   0  10  10
LEVELLAND     65  44  78  50  84 /  40  10   0  10  10
LUBBOCK       67  46  76  51  83 /  40  10   0  10  10
BROWNFIELD    71  46  78  48  85 /  30  10   0  10  10
CHILDRESS     62  45  74  50  81 /  90  20   0  10  10
SPUR          67  45  77  51  83 /  50  20   0  10  10
ASPERMONT     72  46  77  52  84 /  50  20   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/23
Hazardous weather outlook, Apr 17, 10:47 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1147 AM CDT TUE APR 17 2007

TXZ021>044-181700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1147 AM CDT TUE APR 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FOR LOCATIONS
EAST OF THE CAPROCK THIS AFTERNOON. THE MAIN THREAT WILL BE LARGE HAIL.

AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE NORTHERN PERMIAN
BASIN THIS AFTERNOON. THE COMBINATION OF PARTIAL CLEARING...
MODERATE AMOUNTS OF LOW LEVEL MOISTURE AND MID LEVEL COOLING
ASSOCIATED WITH THE UPPER LOW WILL RESULT IN AN ATMOSPHERE
CONDUCIVE TO THE DEVELOPMENT OF THUNDERSTORMS. AT THIS TIME IT
APPEARS LOW TO MID LEVEL WIND SHEAR WILL NOT GENERALLY BE
SUPPORTIVE OF SUPERCELL THUNDERSTORMS ACROSS THE FORECAST AREA.
HOWEVER THE AMOUNT OF INSTABILITY AVAILABLE MAY SUPPORT STRONG TO
ISOLATED SEVERE THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE HAIL
UP TO THE SIZE OF NICKELS OR QUARTERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A POTENT STORM SYSTEM WILL BRING THE POTENTIAL FOR STRONG WINDS
TO THE REGION SATURDAY. ADDITIONALLY...CRITICAL FIRE WEATHER WILL
BE POSSIBLE WEST OF THE DRYLINE...WITH STRONG TO SEVERE
THUNDERSTORMS POSSIBLE ALONG AND EAST OF THE DRYLINE SATURDAY
AFTERNOON. OTHERWISE...THE PROBABILITY OF HAZARDOUS WEATHER IS
LOW WEDNESDAY THROUGH FRIDAY AND SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...LOCAL LAW
ENFORCEMENT AGENCIES AND SPOTTERS ARE URGED TO RELAY ANY REPORTS OF
HAIL TO THE NATIONAL WEATHER SERVICE.

The radar

The Lubbock radar (KLBB), 66 km away, was scanning. The volume nearest the first event began at 16:51 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 3 hail, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.

Funnel Cloud, Hale

When
April 17, 10:50 AM CST to 11:05 AM CST
Where
Hale County, 3 mi NE of Plainview
Reported by
Law Enforcement
Coordinates
34.231, -101.663

Numerous local officials and members of the public reported a funnel cloud northeast of Plainview. The funnel persisted for at least fifteen minutes. Despite the well-developed nature of the funnel as seen in photographs and its duration, no evidence of a circulation at the ground was found and no damage was reported.

Tornado, Lubbock

When
April 17, 12:25 PM CST to 12:35 PM CST
Where
Lubbock County, 6 mi NW of Shallowater to 7 mi NNW of Shallowater
Rating
EF0
Path length
2.5 mi
Path width
70 yd
Reported by
Public
Coordinates
33.741, -102.054

Multiple public reports were received of a tornado between Shallowater and Roundup around 12:30 CST. A local farmer described observing the tornado at close range as it moved across his fields, and indicated that no damage occurred. The tornadic circulation was apparently intermittent at the ground, with a continuous funnel that visibly extended from the base of the storm for approximately ten minutes.

Hail, Lubbock

When
April 17, 12:40 PM CST to 12:50 PM CST
Where
Lubbock County, 8 mi SW of Lubbock to 4 mi SW of Lubbock
Measured
1 in hail
Reported by
Public
Coordinates
33.498, -101.948

Multiple reports of hail that ranged in size from pennies to quarters were received around 12:45 CST across southwest Lubbock. The hail covered the ground and many roof-tops, and remained until it melted several hours later. No damage was reported.

Hail, Lubbock

When
April 17, 12:40 PM CST
Where
Lubbock County, Idalou
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
33.670, -101.680

The Idalou Fire Department reported ping pong ball size hail in Idalou as a second severe storm impacted northeastern Lubbock County.

Tornado, Lubbock

When
April 17, 12:40 PM CST to 12:50 PM CST
Where
Lubbock County, 2 mi WNW of Slaton to 3 mi NW of Slaton
Rating
EF0
Path length
1.25 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
33.441, -101.682

|A local broadcast media affiliate (KAMC-TV) photographed a tornado spawned by a rapidly developing thunderstorm along an outflow boundary just northwest of Slaton. The tornado was small, but video documentation of the event suggested a very tight low-level circulation with a well-developed dust column that extended upward to a narrow rotating cloud base. The tornado remained over open country, and no damage was reported.

Heavy Rain, Lubbock

When
April 17, 12:40 PM CST to 1:15 PM CST
Where
Lubbock County, Lubbock to 3 mi S of Lubbock
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.580, -101.850

Heavy rainfall over Lubbock caused the bar-ditches to fill and minor flooding of some city streets. A car hydroplaned off of the south Loop 289 service road near Quaker Avenue and became submerged in the water-filled bar-ditch. The driver the vehicle was aided to dry ground by rescue personnel and no injuries were reported.

Tornado, Hale

When
April 17, 12:57 PM CST to 1:03 PM CST
Where
Hale County, 2 mi SW of Cotton Center to 3 mi S of Cotton Center
Rating
EF1
Path length
2 mi
Path width
100 yd
Property damage
$35,000
Reported by
Public
Coordinates
33.980, -102.025

A farmstead was damaged by an apparent tornado that moved southeastward across portions of western Hale County. The tornado uprooted two large trees and destroyed a center pivot irrigation system. No structural damage or injuries were reported. The damage and reports from local residents corresponds to a strong low-level circulation in Doppler radar velocities.

Tornado, Parmer

When
April 17, 1:00 PM CST to 1:15 PM CST
Where
Parmer County, 6 mi SSW of Friona to 7 mi S of Friona
Rating
EF0
Path length
2.75 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
34.550, -102.770

Reports from law enforcement officials and the public indicated that a tornado intermittently touched down south of Friona around 13:00 CST. The tornado was photographed as it remained over open farm land, and no damage was reported.

Tornado, Lubbock

When
April 17, 1:00 PM CST to 1:03 PM CST
Where
Lubbock County, 2.5 mi WSW of Lubbock to 2 mi W of Lubbock
Rating
EF0
Path length
0.75 mi
Path width
40 yd
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
33.566, -101.890

|A brief tornado was observed to cause damage in the west part of Lubbock between 13:00 and 13:03 CST. A local man photographed a condensation funnel extending a short distance out of the parent cloud base. Meanwhile, an automotive business sustained damage as the tornadic circulation broke tree limbs and ripped sheet medal from a few structures near the intersections of U.S. Highway 84 and Quaker Avenue and University and Kent. No injuries were reported.

Tornado, Lubbock

When
April 17, 1:03 PM CST to 1:04 PM CST
Where
Lubbock County, 3 mi ESE of (Lbb)lubbock Intl Ar to 3.25 mi ESE of (Lbb)lubbock Intl Ar
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
33.653, -101.772

|A Texas Department of Public Safety officer witnessed a brief tornado as it developed over open fields just south of the intersection of U.S. Highway 62/82 and Farm to Market Road 1729. The tornado resulted in no damage.

Hail, Garza

When
April 17, 1:21 PM CST to 1:42 PM CST
Where
Garza County, 7 mi NW of Post to 12 mi N of Post
Measured
0.88 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.252, -101.466

A severe thunderstorm produced a swath of hail up to the size of nickels across northwestern Garza County. Hail accumulated five inches deep on U.S. Highway 84 by 13:30 CST. Snow-plows were used to remove the hail from the driving surface. Residents of northern Garza County continued to report large hail as the storm moved east of the highway.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29686, 29718, 29679, 29680, 29719, 29724, 29720, 29717, 29721, 29722, 29682.